My Nephew takes Lantus approximately 1 hour before going to bed. He wakes up with his sugar extremely low and sometimes it's too low during the night. then his sugar stays low during the day and no matter what he eats his sugar stays low. I was reading on the board that Lantus should be split into two separate doses. Does anyone know what might be going on with his sugar levels with the Lantus?
If his glucose is too low, then he is taking too much insulin. Has he tried lowering the dose somewhat? Many folks do ok with taking only the one shot of lantus although many do split it. But if he stays low all day then there is too much insulin on board - either from the fast acting or from the lantus.
Sandi2932: What's he eating before bedtime? He needs a snack that has fast acting, fat and protein. 1/2 cup of icecream is perfect. His basals also need to be adjusted. How old is he? How much Lantus is he taking? How long has he been a T1? This info needs to be shown to the endo so they can see what's going on and make the necessary adjustments. Is he exercising during the afternoon? If so, exercise is a natural insulin and will push their sugars lower within 2-4 hours after exercise. Sometimes I don't give my son ANY insulin at bedtime because I know the exercise will push him lower. If exercise is involved then you either have to give less insulin or more food to compensate. Make sure he's being checked during the night so you can get the data and to make sure he's not going severely low during the night. It can be fatal and you don't want that. It's better sometimes for these T1's to be on the higher side so they don't crash their sugars. Keep a log of what he's eaten also. If my son goes to bed and has not had enough protein at dinner, he crashes. If this child is old enough, consider getting the insulin pump.
I take Lantus as well and I am a type 1 diabetic. Let me tell you this: There are a lot of problems with Lantus and I choose not to take it before bed. I take it with my evening meal. The problem is that Lantus has a small peak, approximately 3 hours after injection. The second problem is that contrary to popular belief and what the manufacturer says, it is not an even distributed release over 24 hours. Depending on muscle pH at a particular time in the day, you'd get more or less release and consequently have dips or rises in blood glucose. I'd speak to the doctor and consider an alternate timing plan. It's much easier to monitor and control low blood sugar while you're awake vs. being asleep, where as we all know, can be very dangerous and I choose not to go through the trauma of waking up with low blood sugar. Sometimes when you have been low for a very long time, as is often the case when waking up low, it can be very hard to raise the glucose level back above 80. I advise being conservative here.
Lantus is a 24-hour dose of long-acting insulin (different than the fast-acting insulin taken with/after meals). If the dose is too high, it can definitely cause the hypoglycemia you describe at night and during the day. Lower his dose by a 1/2 unit at bedtime and see if it helps. My four year old was sent home from the hospital with a 3U Lantus dose per night. When we called his endocrinologist about his "chronic" low readings, they said to lower his Lantus to 2.5U every night. It worked. Eight months later when we noticed it was getting high during the day again (ceteris paribus), we took it upon ourselves to raise his dose by 1/2 unit and informed his doctor on the phone after we saw it was working.
It's also important to note that eating schedules are good for type 1 diabetics to ensure they are getting enough carbs, being sure to take into consideration that physical activity lowers the blood sugar too. Other kids can be sent outside to play with no extra energy needed, but diabetics must be sent outside with a carb-filled snack/drink unless you already know their blood sugar is high.
Last edited by ak84; 05-11-2012 at 05:18 PM.
Reason: Added more detail